Alert archive / Kansas / Heat Advisories in 2021
Heat Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this heat advisory at Jul 9, 2021, 3:19 AM CDT for Cloud County, Ottawa County, Kansas. It took effect at Jul 9, 2021, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2021, 3:19 AM CDT (08:19 UTC)
- In effect from
- Jul 9, 2021, 1:00 PM CDT
- Expired
- Jul 9, 2021, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439 WWUS73 KTOP 090819 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 319 AM CDT Fri Jul 9 2021 KSZ020-034-092100- /O.NEW.KTOP.HT.Y.0002.210709T1800Z-210710T0100Z/ Cloud-Ottawa- Including the cities of Concordia, Minneapolis, and Bennington 319 AM CDT Fri Jul 9 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Heat index values around 105 expected. * WHERE...Cloud and Ottawa Counties. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Picha
1 follow-up statement
455 WWUS73 KTOP 091912 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 212 PM CDT Fri Jul 9 2021 KSZ020-034-100100- /O.CON.KTOP.HT.Y.0002.000000T0000Z-210710T0100Z/ Cloud-Ottawa- Including the cities of Concordia, Minneapolis, and Bennington 212 PM CDT Fri Jul 9 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values around 105 expected. * WHERE...Cloud and Ottawa Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Jul 8, 11:30 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 8, 11:30 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1130 PM CDT Thu Jul 8 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 339 PM CDT Thu Jul 8 2021 Currently, 20Z GOES imagery shows a well defined northern stream flow pattern across the northern tier of the CONUS. The Desert Southwest anticyclone is still firmly in place. Across the eastern Great Lakes a low amplitude shortwave continues it track east. Over the northern Rockies a closed feature continues to translate east and another less well defined circulation is now over the state of Washington which is poised to be the upper low that impacts the region late Friday into the first half of the weekend. Today, a lee trough has deepened and broadened over much of western KS. This is helping a frontal boundary to begin to return north with WAA regime resulting through western KS into NE. The eastern extent of the stationary boundary is still south of the local area leaving a pleasant day in place today with overall lower dewpoints and humidity under plentiful sunshine. Friday will be much warmer with highs in the 90s and some 100s. Right now have held off from issuing a heat advisory. Although around 100 heat index values should be realized area wide, the highest heat index values over north central KS may be confined to a few counties tapering off into central KS with the higher dewpoints returning into those areas. Deep mixing appears to be limited sufficiently to keep temperatures low enough that I can't currently justify a heat advisory. We will refine this at least one more time before tomorrow but if a heat advisory is necessary then it would be a short fuse type. Forecast soundings are suggesting the much of the area maintains a strong cap through the day Friday. Right now thinking that any storm development into the evening is probably associated with a complex of storms that develops over the High Plains and advances southeast along the warm front which should be positioned into central and southeast NE. Large scale ascent will increase by the late afternoon over western NE and work in concert with upslope flow into the region. A strong mid level jet works over the area and storms likely become severe. Sufficient cold pools should help storms congeal into an MCS into the overnight period. Additional convergence along the nose of the LLJ sets up from south central NE into portions of northeast KS which could support an outflow boundary to move into the region. The moderately strong LLJ should help support bowing structures and could allow a few damaging wind gusts to work into the area mainly north of I-70 generally after midnight. Variability remains between solutions on southern extent of any resulting MCS but the main hazard impacting the area appears to be damaging wind gusts. But like any QLCS line of storms, probably can't totally rule out a tornado risk if the line orientation is just right. All of this is of course mesoscale driven and somewhat difficult to predict until storms are actually ongoing. Continuing with the mesoscale theme, if an MCS does push the synoptic boundary south into the area and even through the area, then Saturday afternoon could again see potential for severe storms probably across portions of east central KS. Appears this time frame isn't yet well resolved but right now would have to say that with the overall shear being in the mid 30kt range and MUCAPE around 2,000 J/kg then wouldn't rule out supercellular structures but there may be a tendency for interactions to take place with some component of the shear vectors to be more parallel to the boundary than more orthogonal. Also variability on how the overall upper low slows down after this point as the western CONUS ridge is reinforced. This could allow for some residual showers and storms that probably wouldn't be severe but overall more dry air should be working into the region which would also allow for lower high temps given weak modified CAA into the region. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1128 PM CDT Thu Jul 8 2021 VFR conditions are expected through the period. Some weak showers/storms may move into far northern KS near sunrise but confidence is very low that this activity would reach the terminals. Otherwise, southerly winds will increase during the mid to late morning hours. The best thunderstorm chances look to hold off until after 06Z Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Baerg
Hazardous weather outlook, Jul 8, 3:44 PM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 344 PM CDT Thu Jul 8 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-092045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 344 PM CDT Thu Jul 8 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values will be in the 100 to 104 degree range Friday afternoon. There will be a chance for strong to severe storms Friday evening into Saturday morning then possibly again Saturday afternoon for areas southeast of Kansas Turnpike. The primary hazard with storms will be a damaging wind threat but can't rule out all hazards completely. Heavy rainfall may also be possible Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.